Alert archive / California / High Wind Watches in 2009

High Wind Watch 1, NWS San Francisco Bay Area, CA

February 13, 200911 counties in California

NWS San Francisco Bay Area, CA issued this high wind watch at Feb 13, 2009, 2:19 PM PST for 11 counties in California. It took effect at Feb 14, 2009, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2009, 2:19 PM PST (22:19 UTC)
In effect from
Feb 14, 2009, 10:00 PM PST
Expired
Feb 14, 2009, 2:48 AM PST
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Feb 13, 9:40 AM PST, 4 hours 39 minutes earlier.

Area forecast discussion, Feb 13, 9:40 AM PST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
940 AM PST FRI FEB 13 2009

...WET AND ACTIVE PATTERN AHEAD AS STORM TRAIN CONTINUES...

.DISCUSSION...AS OF 935 AM PST FRIDAY...THE VISIBLE SATELLITE IMAGE
IS SHOWING THE COLD FRONT PASSING EAST OF THE FORECAST AREA AND
KMUX IS INDICATING SCATTERED SHOWERS OFF OF THE COAST. THE WATER
VAPOUR IMAGE IS SHOWING THE CENTER OF THE LOW MOVING TOWARDS THE
CALIFORNIA OREGON BOARDER. SCATTERED SHOWERS ARE EXPECTED BY LATE
MORNING EARLY AFTERNOON AS THE TROUGH AXIS SWINGS ACROSS THE SAN
FRANCISCO BAY AREA.

ACCORDING TO THE WATER VAPOUR IMAGE THE NEXT STORM SYSTEM IS
CURRENTLY PARKED OVER THE ALEUTIAN ISLANDS AND IS BEGINNING ITS
JOURNEY SOUTH. COMPARED TO YESTERDAYS MODEL SOLUTIONS THE CURRENT
1200 UTC GFS AND 0000 UTC ECMWF HAVE SLOWED THIS ADVANCING SYSTEM
DOWN. ISENTROPIC ANALYSIS UTILIZING THE 1200 UTC GFS SHOWS ASCENT
BEGINNING AROUND 0600 TO 1200 UTC SUNDAY ADVECTING PW VALUES AROUND
0.75 TO 0.80 INCHES INTO THE BIG SUR AREA. ASCENT RAMPS UP A BIT BY
1800 UTC SUNDAY WITH GFS QPF VALUES REACHING JUST OVER ONE INCH
INCREASING TO TWO INCHES BY 0000 UTC MONDAY.

ALONG WITH THE SIGNIFICANT RAIN FALL WE ALSO EXPECT WINDS TO
STRENGTHEN TO ADVISORY AND POSSIBLY WARNING LEVEL BY EARLY SUNDAY
MORNING. ACCORDING TO THE 1200 UTC RUN OF THE NAM12 925 MB WINDS
WILL BE 40 TO 50 KTS OVER THE HIGHER ELEVATIONS BEGINNING 0900 UTC.
THE STRONG WINDS ALSO LINE UP WITH THE VALLEYS SO EXPECT SOME
STRONG GUST ADVISORY LEVELS WINDS IN THE LOWER ELEVATIONS AS WELL.
THEREFORE WILL MORE THAN LIKELY ISSUE A HIGH WIND WATCH FOR THE
HIGHER ELEVATIONS WITH THE AFTERNOON PACKAGE.

LONG TERM(MONDAY-THURSDAY)...UNSETTLED WEATHER CONTINUES ON MONDAY AS
THE UPPER LOW/TROUGH FROM SUNDAY GRADUALLY MOVES INLAND. AS THE
SYSTEM MOVES INLAND MONDAY...WIND SPEEDS AND PRECIP WILL DIMINISH
SIGNIFICANTLY. THERE AFTER MEDIUM RANGE MODELS BEGIN TO DIVERGE...BUT
BOTH THE GFS AND ECMWF KEEP SHOWERS OVER THE REGION TUESDAY AND
WEDNESDAY. THE 1200 UTC GFS AND 0000 UTC ECMWF MODEL SOLUTIONS ARE
AGREEING ONCE AGAIN ON BRINGING ANOTHER POTENT STORM SYSTEM THROUGH
NEXT THURSDAY INTO FRIDAY.  IF THE MODELS PAN OUT...ANOTHER ROUND OF
HEAVY PRECIP WILL BE POSSIBLE THE SECOND HALF OF NEXT WEEK.

&&

.AVIATION...AS OF 9:40 AM PST FRIDAY...SHOWERS WILL CONTINUE TO MOVE
ACROSS THE AREA TODAY THE COLD UPPER LOW MOVES TOWARDS CENTRAL
CALIFORNIA. CEILINGS ACROSS THE TERMINALS WILL BE MVFR AND VFR TODAY.
WINDS WILL SWITCH TO THE NW LATER THIS AFTERNOON.

&&

.MARINE...AS OF 9:40 AM PST FRIDAY...ANOTHER LARGE SWELL TRAIN WILL
MOVE INTO THE AREA STARTING THIS EVENING. THEREFORE A HIGH SURF
ADVISORY IS IN EFFECT AS WAVES ARE EXPECTED TO INCREASE TO 15 TO 18
FT. IN ADDITION SURFACE LOW PRESSURE WILL DEEPEN OFF THE NORTHERN
CALIFORNIA COAST SATURDAY AND GALE FORCE WINDS ARE POSSIBLE SATURDAY
NIGHT AND SUNDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA...ALL WATERS EXCEPT MRY AND SF BAYS.
           .SCA...FOR ROUGH BAR CONDITIONS.

&&

PUBLIC FORECAST: LARRY
AVIATION/MARINE: SSA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Feb 13, 8:06 AM PST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
806 AM PST FRI FEB 13 2009

CAZ505-141615-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
806 AM PST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...FRIDAY AND FRIDAY NIGHT

A HIGH SURF ADVISORY IS IN EFFECT FROM POINT REYES NORTHWARD FROM
10 PM FRIDAY TO 10 AM SATURDAY. BREAKERS FROM 15 TO 20 FEET CAN
BE EXPECTED. PERSONS PLANNING ON BEING AT LOCAL BEACHES ARE URGED
TO USE EXTREME CAUTION.

* HIGH SURF ADVISORY - SEE SFOCFWMTR - WHUS46 KMTR *

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LARGE NORTHWEST SWELLS WILL CONTINUE TO IMPACT THE COAST PRODUCING
BREAKERS IN EXCESS OF 15 FEET EARLY SATURDAY THROUGH 10 AM. THERE
AFTER...SWELLS WILL DIMINISH AND LARGE BREAKERS WILL CEASE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ507-511-512-141615-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
806 AM PST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...FRIDAY AND FRIDAY NIGHT

A COLD FRONT HAS MOVED THROUGH REGION LOWERING THE SNOW LEVELS TO
2500 FEET. SHOWERS ARE EXPECTED TO CONTINUE BEHIND THE COLD FRONT
ANY PRECIPITATION THAT FALLS ABOVE 2500 FEET WILL BE IN THE FORM
OF SNOW. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACTIVE WEATHER WILL CONTINUE AS A SERIES OF STORM SYSTEMS WILL BRING
PRECIPITATION OVER THE NEXT SEVEN DAYS. PRELIMINARY ESTIMATES SHOW
THAT MANY COASTAL AREAS CAN EXPECT AS MUCH AS 2 TO 3 INCHES OF
RAIN SATURDAY NIGHT INTO SUNDAY. IN ADDITION TO MODERATE TO HEAVY
RAINFALL ON SUNDAY...SOUTHWEST WINDS WILL INCREASE OVER THE HIGHER
TERRAIN. SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH
MAY BE POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY.

THERE IS INCREASING CONCERN THAT SIGNIFICANT RAINFALL COULD OCCUR
IN AT LEAST ONE IF NOT TWO OF THE STORMS OVER THE NEXT SEVEN DAYS
WHICH COULD CAUSE HYDROLOGICAL PROBLEMS. ANYONE NEAR BURN
AREAS...SMALL STREAMS...OR RIVERS SHOULD CLOSELY MONITOR THE
LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ517-518-141615-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
806 AM PST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...FRIDAY AND FRIDAY NIGHT

A COLD FRONT HAS MOVED THROUGH REGION LOWERING THE SNOW LEVELS TO
2500 FEET. SHOWERS ARE EXPECTED TO CONTINUE BEHIND THE COLD FRONT
ANY PRECIPITATION THAT FALLS ABOVE 2500 FEET WILL BE IN THE FORM
OF SNOW. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACTIVE WEATHER WILL CONTINUE AS A SERIES OF STORM SYSTEMS WILL BRING
PRECIPITATION OVER THE NEXT SEVEN DAYS. PRELIMINARY ESTIMATES SHOW
THAT MANY COASTAL AREAS CAN EXPECT AS MUCH AS 2 TO 3 INCHES OF
RAIN SATURDAY NIGHT INTO SUNDAY. IN ADDITION TO MODERATE TO HEAVY
RAINFALL ON SUNDAY...SOUTHWEST WINDS WILL INCREASE OVER THE HIGHER
TERRAIN. SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH
MAY BE POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY.

THERE IS INCREASING CONCERN THAT SIGNIFICANT RAINFALL COULD OCCUR
IN AT LEAST ONE IF NOT TWO OF THE STORMS OVER THE NEXT SEVEN DAYS
WHICH COULD CAUSE HYDROLOGICAL PROBLEMS. ANYONE NEAR BURN
AREAS...SMALL STREAMS...OR RIVERS SHOULD CLOSELY MONITOR THE
LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

LARRY

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 6:31 AM PSTSmall Craft Advisory for Rough BarMTR4 days
Feb 13, 2:24 PM PSTGale WarningMTR61 hr

Nearby

High Wind Watches in California, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.